Such A Slow Process of Detox
Coming off of Cymbalta is probably somewhat comparable to me having to adjust to having a spinal cord injury. There are obvious differences, but the adjustment is the same - it's horrible. Each day is different, and no two days are alike - much like the rocks in this picture I took while at the beach. In the last month, there is only one day that I actually felt "normal." It was such a respite that was refreshing. They symptoms in the last post remain the same, though some have dissipated slightly. As I continue to lower down in dosage, I've noticed that new symptoms bring on challenges of their own. I'm thankful for the internet because I don't feel alone in this battle as I read of others' withdrawal struggles from Cymbalta.
Upon first diagnosis, I was embarrassed of the process. I was embarrassed because I'm not someone who uses drugs let alone becomes "addicted" to them. I felt like I had let myself down and wasn't meeting the expectations of God for my life. I felt useless because I didn't have any energy to do anything - learn, grow, work, think, read, concentrate, speak, or maintain "kept," as they say in the South. In fact, the blog I wrote took so long to write with accuracy, and I found myself getting frustrated because I couldn't stay focused.
I do better in one on one situations with people as I don't have to concentrate so hard, yet I still have severe anxiety when having to be somewhere at certain time (i.e. doctor appts) or upon meeting with a large group of people. My speech is still a slight problem, though I'm probably more aware of it than others. There's a fogginess to my brain and still an annoying buzzing in my ears. The cramping in my legs is also unbearable upon dosage drops. It is completely different than spasms as most people with spinal cord injuries understand. My legs contract inward and do not want to go straight. It is practically physically impossible to move them while they are in this state - and it happens at least 30 times a day without notice. This makes transferring extremely hard as moving from one object (bed, couch, car) to my wheelchair requires some straightening of the legs. And they hurt so much. I know I'm lowering dosage because the nerve pain has returned to my lower extremities and the lower back pain feels like a tight mess that doesn't want to let up. *sigh* I still am dizzy and go through periods of feeling like I see things that aren't really there. Recently, I've started to hear things that aren't really there. I have periods where I'm really cold, but for the most part I'm really hot. Ups and downs, ups and downs.
One symptom that is really annoying is the lack of and/or tons of sleep. It's either one or the other. As I said, each day is different. I never get a restful nights sleep. I sleep two hours at a time at most before I wake up. I've now resorted to just staying awake until I literally can't stay awake anymore - which usually ends up around sunrise. Yes, I know. You're probably gasping right now of how that is even possible. Well, it is. But there's an adverse effect to that of sleeping all day. This frustrates me because I don't get much accomplished. I'm thankful that my mom made two different dishes and put them in separate, individual containers in the freezer for me to eat each night. Otherwise, food wouldn't be a part of my life right now. I drink Gatorade constantly as I feel it keeps me hydrated. I've recently gained an obsession with just wanting to flush all these toxins out of my body! And just to keep it real - things that typically smell from your body, smell worse. I'll just leave it at that. I blame it on the toxins and although it grosses me out, it somewhat satisfies me that it's out of my body!
Below are pictures of the little balls of poison that are in each capsule. (I do not intake them like this but keep them in capsule form until I have to manually remove balls after 20 mgs. because they don't come in smaller dosages than that dosage.) The highest dosage I was on was 60 mgs capsules, seen here in the first picture. I then lowered to 30 mgs capsules after a couple weeks. This was a hard week as it was half of what I was taking originally. My body definitely reacted poorly and I had all the side effects mentioned in the previous post, but I feel as if my body was still thinking it was going to get more of the medication soon. At this point, I realized I had to separate "my body" and me into two different categories. My body was its own entity.
My "body" knew I wasn't fooling when I dropped down to 20 mgs capsules (pictured below). I had to fight a lot to keep my mental stability stable as the cravings were bad. I kept my thoughts focused on the future and knew that I'd make it through this struggle. After all, I'm a fighter, a Taurus, and I'll beat this drug. The doctor said that going from 20 mgs to 0 was going to be the worst.
I decided along with my doctor that after 20 mgs, I'd drop down by 5 mgs each week rather than 10mgs in order to lessen the side effects and allow my body an easier time to adjust. Again, all of this has been done under the direction of my doctor. I went down to 15 mgs and now down to 10 mgs (pictured below). Can you believe how few balls there are, yet they still have such resounding effect over my entire body? At this point, I have to manually remove balls from the capsules. Counting balls, as some forums suggest of users who are also trying to withdraw from Cymbalta, would drive me insane and create even more anxiety in me!! So, I've decided to eyeball it. It's not that hard actually because I'm just splitting a 20 mgs capsule in half.
In awhile, I'll be able to drop down to 5 mgs., and then down to 0 and be completely off of it. This period is probably the most I'm afraid of because I don't know how long my "body" will hold out before it realizes I'm not ever giving it another bit of this drug! Right now, I feel it's used to going down and adjusting as needed. But going to nothing? It doesn't know what to do. And I don't know how many days/weeks it will take before it starts to "revolt." I'm sure I'll be okay. It's just fear of the unknown.
I know I'm lucky compared to others who have been on the drug for longer than a month like myself. There are some who have been on it for 2 years or more. So, I'm thankful and extremely appreciative for those of you who have consistently prayed for me during this time. Yet still, odd sleeping patterns, not leaving the house for days, stacks of clean laundry folded yet not put away, a sink full of dishes, and extreme exhaustion is getting old. This is not like me. Soon, though.
There are far to many yesterday's to count, but I keep pressing forward knowing this depressing "party" will be over with soon. There is no physical way to undo what's been done. So I start again each day knowing it's one step closer to the end. I rest on what I know, not how I feel - even though there are days I'm not sure what I know. And sadly, I don't know what the timing of "soon" will be in the end. It could be a few more weeks, it could be another month. However, I know there's an end in sight to where I'll be back to the hard working, determined, focused, joyful, and happy person I am.
(I write this blog as a way to help others know of my experience with this drug and to also document the process for myself. Symptoms are different for everyone, though I urge you to contact your doctor if you are on Cymbalta or considering taking it. Please educate yourself on all the symptoms, side effects, and withdrawal effects of this and all medications you take.)